zbMATH — the first resource for mathematics

On minimal laminations of the torus. (English) Zbl 0678.58014
Consider the problem \(\int F(x,u(x),u_ x(x))dx\to \min\) where \(u: {\mathbb{R}}^ n\to {\mathbb{R}}\), \(F: {\mathbb{R}}^ n\times {\mathbb{R}}\times {\mathbb{R}}^ n\to {\mathbb{R}}\) is periodic in \((x,u)\in {\mathbb{R}}^{n+1}\) and uniformly convex in \(u_ x\in {\mathbb{R}}^ n\). Non-selfintersecting minimizers u are investigated, i.e. the hypersurface graph \((u)\subseteq {\mathbb{R}}^{n+1}\) has no selfinteractions when projected into \(T^{n+1}\), where \(T^{n+1}\) denotes the torus \({\mathbb{R}}^{n+1}/{\mathbb{Z}}^{n+1}\). There exists a “rotation vector” \(\alpha =\alpha (u)\in {\mathbb{R}}^ n\) for such u so that \(u(x)-\alpha\) is bounded uniformly for all \(x\in {\mathbb{R}}^ n\). The structure of the set \({\mathcal M}_{\alpha}={\mathcal M}_{\alpha}(F)\) of non-selfintersecting F-minimal solutions with fixed rotation vector \(\alpha\) is determined for rationally dependent \({\bar \alpha}=(-\alpha,1)\). These investigations are primarily topological. \(u\in {\mathcal M}_{\alpha}\) are classified by secondary invariants. The proved uniqueness results mean that the graphs of functions in \({\mathcal M}_{\alpha}\) with the same secondary invariants do not intersect.
Using these results and the results by J. Moser [Ann. Inst. Henri Poincaré, Anal. Non Linéaire 3, 229-272 (1986; Zbl 0609.49029)], the existence of minimal solutions \(u\in {\mathcal M}_{\alpha}\) with prescribed secondary invariants is proved, particularly the existence of secondary laminations in the gaps between the functions in \({\mathcal M}_{\alpha}\) with maximal periodicity. Further, two open problems are mentioned.
Reviewer: L.Bakule

58E15 Variational problems concerning extremal problems in several variables; Yang-Mills functionals
37C85 Dynamics induced by group actions other than \(\mathbb{Z}\) and \(\mathbb{R}\), and \(\mathbb{C}\)
49Q20 Variational problems in a geometric measure-theoretic setting
Full Text: DOI Numdam EuDML
[1] Aubry, S.; Le Daeron, P. Y., The discrete Frenkel-Kontorova model and its extensions I. exact results for the ground states, Physica, 8D, 381-422, (1983) · Zbl 1237.37059
[2] Bangert, V., Mather sets for twist maps and geodesics on tori, dynamics reported, (Kirchgraber, U.; Walther, H. O., Vol. 1, (1988), Stuttgart-chichester, B. G. Teubner-John Wiley), 1-56 · Zbl 0664.53021
[3] Bangert, V., A uniqueness theorem for Z^{n}-periodic variational problems, Comment. Math. Helv., Vol. 62, 511-531, (1987) · Zbl 0634.49018
[4] Bangert, V., The existence of gaps in minimal foliations, Aequationes Math., Vol. 34, 153-166, (1987) · Zbl 0645.58017
[5] G. D. Birkhoff, Dynamical Systems, Amer. Math. Soc. Colloq. Publ., Vol. IX, New York, Amer. Math. Soc., 1927.
[6] Denzler, J., Mather sets for plane Hamiltonian systems, Z. Angew. Math. Phys. (ZAMP), Vol. 38, 791-812, (1987) · Zbl 0641.70014
[7] Hedlund, G. A., Geodesics on a two-dimensional Riemannian manifold with periodic coefficients, Ann. of Math., Vol. 33, 739, 719, (1932) · Zbl 0006.32601
[8] Ladyzhenskaya, O. A.; Ural’tseva, N. N., Linear and quasilinear elliptic equations, (1968), Academic Press New York-London · Zbl 0164.13002
[9] Mather, J. N., Existence of quasi-periodic orbits for twist homeomorphisms of the annulus, Topology, Vol. 21, 457-467, (1982) · Zbl 0506.58032
[10] Mather, J. N., More Denjoy minimal sets for area preserving diffeomorphisms, Comment. Math. Helv., Vol. 60, 508-557, (1985) · Zbl 0597.58015
[11] Morse, M., A fundamental class of geodesics on any closed surface of genus greater than one, Trans. Amer. Math. Soc., Vol. 26, 25-60, (1924) · JFM 50.0466.04
[12] Moser, J., Minimal solutions of variational problems on a torus, Ann. Inst. Henri-Poincaré (Analyse non linéaire), Vol. 3, 229-272, (1986) · Zbl 0609.49029
[13] Moser, J., A stability theorem for minimal foliations on a torus, Ergod. Th. Dynam. Sys., Vol. 8, 251-281, (1988) · Zbl 0632.57018
[14] Thurston, W. P., Three dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. (N.S.) Amer. Math. Soc., Vol. 6, 357-381, (1982) · Zbl 0496.57005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.